Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 112, NWS Atlanta, GA

June 18, 2014Towns County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 18, 2014, 2:07 PM EDT for Towns County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2014, 2:07 PM EDT (18:07 UTC)
Expired
Jun 18, 2014, 2:30 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Towns County, GA

The radar

The Greer radar (KGSP), 134 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS52 KFFC 181807
SVRFFC
GAC281-181830-
/O.NEW.KFFC.SV.W.0112.140618T1807Z-140618T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
207 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOWNS COUNTY IN NORTHEAST GEORGIA

* UNTIL 230 PM EDT

* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH
  OF HIAWASSEE...MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOUNTAIN SCENE...PLUM ORCHARD GAP SHELTER...TITUS AND MACEDONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3496 8358 3493 8358 3493 8359 3492 8359
      3488 8365 3482 8365 3481 8366 3481 8378
      3487 8381 3490 8381 3491 8384 3495 8385
TIME...MOT...LOC 1807Z 256DEG 3KT 3486 8374

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:34 AM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 18, 7:34 AM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
734 AM EDT WED JUN 18 2014

.PREV DISCUSSION... /ISSUED 405 AM EDT WED JUN 18 2014/

SHORT TERM /TODAY THROUGH THURSDAY/...

UPPER RIDGE REMAINS IN PLACE THROUGH THE SHORT TERM BUT WITH A WEAK
BOUNDARY /TAIL END OF A SURFACE FRONT WITH THE ASSOCIATED SURFACE
LOW WAY UP IN MAINE/ SHOWING UP AS AN AREA OF CONVERGENCE ACROSS
NORTH GEORGIA WHICH WILL HELP TO FOCUS CONVECTION THIS AFTERNOON AND
EVENING. FOR NOW IT LOOKS LIKE CONVECTION TODAY WILL BE LIMITED TO
GENERAL PROXIMITY AROUND THIS BOUNDARY...AND SO HAVE LEFT POPS OUT
OF SOUTHEASTERN ZONES. CAPE VALUES FOLLOW SUIT WITH GENERALLY LESS
THAN 600 J/KG MUCAPE ACROSS SOUTHEASTERN ZONES BUT BETWEEN 2000-2500
J/KG ACROSS NORTH GEORGIA. EVEN THOUGH FLOW ALOFT IS WEAK...THE
PRESENCE OF THE SURFACE BOUNDARY WILL ALLOW FOR A FEW STORMS TO
BECOME STRONG AND CANNOT RULE OUT ISOLATED SEVERE...SPC DOES HAVE A
GOOD CHUNK OF NORTH GEORGIA IN THE 5% RISK AREA FOR WIND AND HAIL.
HEAVY DOWNPOURS AND LIGHTNING ARE OF COURSE ALWAYS THREATS WITH
SUMMERTIME CONVECTION.

THE BOUNDARY WILL CONTINUE TO BECOME MORE DIFFUSE AS THE
PARENT LOW PUSHES EVEN FURTHER NORTHEAST AND INTO THE CANADIAN
MARITIMES. FOR THURSDAY...A WEAK SHORTWAVE WILL PUSH THROUGH THE
OHIO VALLEY BRINGING ENOUGH INFLUENCE TO ENHANCE POPS EVEN FURTHER
ON WEDNESDAY. HOWEVER...THOUGH IT LOOKS LIKE THERE COULD BE MORE
COVERAGE OF STORMS ON THURSDAY...WHAT INTENSITY THERE IS TO THEM
TODAY SHOULD DROP OFF FOR TOMORROW WITH CONTINUED REDUCTION IN
INFLUENCE FROM THE SURFACE BOUNDARY.

TEMPS CONTINUE TO HOVER A FEW DEGREES ABOVE SEASONAL NORMALS FOR THE
SHORT TERM WITHOUT MUCH OF A BREEZE SO TAKE IT EASY IF YOU ARE
SPENDING ANY TIME OUTDOORS.

TDP

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

UPPER RIDGE CONTINUES OVER THE SOUTHEAST AT THE START OF THE
PERIOD BUT BEGINS TO SHIFT TO THE WEST BY THE WEEKEND. THIS LEAVES
THE FORECAST AREA IN A MOSTLY NORTHWEST TO WEST UPPER FLOW AND
MODELS HINT AT SEVERAL IMPULSES MOVING NORTHWEST TO SOUTHEAST INTO
THE SOUTHERN APPALACHIANS. SOME WEAK RIDGING FOR THE FIRST OF THE
WEEK AHEAD OF A SHORT WAVE MOVING TOWARD THE MID MS VALLEY.
GENERALLY A MOIST ATMOSPHERE THROUGH THE PERIOD...BUT LITTLE IN
THE WAY OF DYNAMICS. LOOKS LIKE MOSTLY A DIURNAL PATTERN THROUGH
THE LONG TERM. HAVE FAVORED THE NORTHERN ZONES WITH SLIGHTLY
HIGHER POPS DUE TO THE INFLUENCE OF POSSIBLE SHORT WAVES IN THE
NORTHWEST FLOW. PERSISTENCE TEMPERATURES LOOK OKAY...A BIT WARMER
CENTRAL AND SOUTH.

41

&&

.AVIATION...
12Z UPDATE...
PATCHY MVFR FOG THIS MORNING SHOULD LIFT WITHIN THE NEXT COUPLE OF
HOURS AS LOW VFR CU 4-5KFT DEVELOPS. EXPECT CONVECTION FOR
NORTHERN TAFS THIS AFTERNOON AND HAVE INTRODUCED TEMPO FOR 19-21Z
FOR BEST GUESS TIMING...OTHERWISE VCSH. WINDS GENERALLY LGT/VRB
BUT FAVORING SW TODAY...SE TONIGHT AND THU MORNING...AND SW TOWARD
THE END OF THE PERIOD AT ATL.

//ATL CONFIDENCE...12Z UPDATE...
HIGH ON OCCURRENCE OF AFTERNOON CONVECTION...MEDIUM-LOW ON IMPACTS
TO ATL.
MEDIUM ON WIND DIRECTION.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  68  94  72 /  20  10  20  20
ATLANTA         91  72  91  73 /  30  20  30  20
BLAIRSVILLE     86  64  86  67 /  40  30  30  20
CARTERSVILLE    92  67  92  70 /  30  30  30  20
COLUMBUS        94  72  94  74 /  20  10  30  20
GAINESVILLE     91  70  91  72 /  40  30  30  20
MACON           94  67  93  72 /  10  10  20  10
ROME            93  67  92  70 /  30  30  30  20
PEACHTREE CITY  92  66  92  70 /  30  20  30  20
VIDALIA         93  71  92  73 /  10   5  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 4:23 AM EDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 AM EDT WED JUN 18 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
423 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED ACROSS MUCH OF NORTH AND CENTRAL GEORGIA...EXCEPT FOR
PORTIONS OF EAST CENTRAL. A WEAK SURFACE BOUNDARY WILL HELP TO
FOCUS THE THUNDERSTORMS. ISOLATED SEVERE STORMS CANNOT BE RULED
OUT...PRODUCING GUSTY WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING. SOME STRONG STORMS AND POSSIBLY
A FEW SEVERE ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 18, 12:26 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1226 PM EDT WED JUN 18 2014

GAZ006>008-014-015-181730-
1226 PM EDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN UNION...LUMPKIN...
DAWSON...FANNIN AND GILMER COUNTIES UNTIL 130 PM EDT...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS FROM HIGDON TO JUNO. THESE STORMS
WERE DRIFTING SOUTHEAST AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
UNION...LUMPKIN...DAWSON...FANNIN AND GILMER COUNTIES...INCLUDING
AREAS AROUND CAMP MERRILL...NIMBLEWILL...LEN FOOTE HIKE INN...GOOCH
MOUNTAIN SHELTER...HAWK MOUNTAIN SHELTER...SUCHES...GADDISTOWN...
BLACK GAP SHELTER...STOVER CREEK SHELTER...SPRINGER MOUNTAIN
SHELTER...MARGRET...MORGANTON...BLUE RIDGE...HIGDON AND COLWELL.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING. PEA SIZED HAIL AND WINDS
GUSTING TO 30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3476 8390 3449 8403 3440 8425 3443 8426
      3447 8426 3447 8428 3468 8436 3479 8453
      3497 8446
TIME...MOT...LOC 1625Z 004DEG 0KT 3488 8444 3475 8426
          3450 8423
Special weather statement, Jun 18, 12:54 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1254 PM EDT WED JUN 18 2014

GAZ031-181800-
1254 PM EDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PAULDING COUNTY
UNTIL 200 PM EDT...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAIN AND PEA SIZED HAIL OVER
UNION...MOVING EAST AT 5 MPH. OTHER STORMS WERE FORMING ACROSS
NORTHWEST PAULDING COUNTY.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PAULDING COUNTY...INCLUDING AREAS AROUND UNION...YORKVILLE AND
DALLAS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

ALSO...PEA SIZED HAIL AND WINDS GUSTING TO 30 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3396 8497 3400 8496 3403 8494 3402 8480
      3380 8484 3384 8504 3395 8503
TIME...MOT...LOC 1653Z 273DEG 3KT 3386 8496
Special weather statement, Jun 18, 1:33 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT WED JUN 18 2014

GAZ008-009-015-016-181830-
133 PM EDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND PEA SIZED HAIL IN
WHITE...UNION...TOWNS AND LUMPKIN COUNTIES UNTIL 230 PM EDT...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ANNA RUBY FALLS TO CAMP MERRILL...MOVING
EAST AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITE...UNION...TOWNS AND LUMPKIN COUNTIES...INCLUDING AREAS AROUND
WHITLEY GAP SHELTER...SMITHGALL WOODS CONSERVATION AREA...UNICOI
STATE PARK...ROBERTSTOWN...BLOOD MOUNTAIN SHELTER...CAMP MERRILL...
BLUE MOUNTAIN SHELTER...WOODS HOLE SHELTER...GOOCH MOUNTAIN
SHELTER...VOGEL STATE PARK...LOW GAP SHELTER...CAMP COLEMAN LAKE...
ANNA RUBY FALLS...TURNERS CORNER AND PORTER SPRINGS. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE
SUBJECT TO MINOR FLOODING.

ALSO...PEA SIZED HAIL AND WINDS GUSTING TO 35 MPH ARE POSSIBLE WITH
THESE STORMS.

&&

LAT...LON 3482 8377 3483 8365 3480 8367 3477 8363
      3474 8362 3474 8366 3454 8400 3458 8418
      3468 8412 3484 8393
TIME...MOT...LOC 1732Z 275DEG 5KT 3479 8364 3474 8375
          3476 8389 3461 8410
Special weather statement, Jun 18, 2:01 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT WED JUN 18 2014

GAZ008-009-181900-
201 PM EDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND PEA SIZED HAIL IN
UNION AND TOWNS COUNTIES UNTIL 300 PM EDT...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF GUMLOG TO MOUNTAIN
SCENE...MOVING EAST AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
UNION AND TOWNS COUNTIES...INCLUDING AREAS AROUND BLUE MOUNTAIN
SHELTER...BLAIRSVILLE...TRACK ROCK...MOUNTAIN SCENE...BRASSTOWN
BALD...GUMLOG...PLUM ORCHARD GAP SHELTER...TATE CITY...TITUS...
MACEDONIA...HIAWASSEE...YOUNG HARRIS AND ALEXANDERS MILL.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

ALSO...PEA SIZED HAIL AND WINDS GUSTING TO 35 MPH ARE POSSIBLE WITH
THESE STORMS.

&&

LAT...LON 3499 8354 3495 8354 3493 8359 3492 8359
      3488 8365 3482 8365 3481 8366 3481 8398
      3499 8405 3500 8355
TIME...MOT...LOC 1801Z 214DEG 4KT 3501 8402 3489 8392
          3485 8373

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:26 PM EDTSpecial Weather StatementFFCDawson, Fannin, Lumpkin64 min
Jun 18, 12:54 PM EDTSpecial Weather StatementFFCPaulding66 min
Jun 18, 1:33 PM EDTSpecial Weather StatementFFCLumpkin57 min
Jun 18, 2:01 PM EDTSpecial Weather StatementFFCTowns59 min
Jun 18, 3:14 PM EDTSpecial Weather StatementFFCPickens46 min
Jun 18, 3:50 PM EDTSevere Thunderstorm WarningFFCGordon40 min
Jun 18, 4:02 PM EDTSpecial Weather StatementFFCBartow, Gordon58 min
Jun 18, 4:43 PM EDTSpecial Weather StatementFFCCobb62 min
Jun 18, 5:46 PM EDTSpecial Weather StatementFFCUnion44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.